Wyoming, 2008

Winter Storm in Wyoming, December 13 to 14, 2008

December 13 to 14, 2008 · NWS CYS · 1 event in 1 county or zone

A low pressure system produced gusty winds and snow over the southeast Wyoming mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system produced gusty winds and snow over the southeast Wyoming mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 13, 1:56 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 13, 1:56 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
156 PM MST SAT DEC 13 2008

.SHORT TERM...TONIGHT THROUGH MONDAY...
THE EASIEST PART OF THE FORECAST IS THE STRONG COLD AIR ADVECTION
THAT HAS BEEN ADVERTISED FOR SEVERAL DAYS. COLD FRONT JUST WENT
THROUGH BUFFALO AND ALMOST IMMEDIATELY THE TEMPERATURE FELL 17
DEGREES ALONG WITH A GUST TO 52 MPH. EXPECT THE FRONT TO ENTER THE
NORTHERN CWA AROUND 14/00Z AND EXIT THE SOUTH BY 14/06Z.
OBSERVATIONS NEAR THE FRONT SHOW CLOUDS ALMOST ON THE DECK WITH
SOME SNOW AND BLOWING SNOW. THIS WILL BRING SUNDAYS HIGHS SOME 30
TO 40 DEGREES COLDER THAN TODAY. HARD PART OF THE FORECAST WILL
BE THE SNOWFALL AMOUNTS. CONFIDENCE WANING ON ONGOING AMOUNTS BUT
HAVE GENERALLY 3 TO 6INCHES IN THE LOWER ELEVATIONS AND HIGHER
AMOUNTS IN THE MOUNTAINS. AFTER 14/09Z MODELS INDICATE STRONG LIFT
ASSOCIATED WITH THE JET AND BANKING ON THE 3 TO 6 HOURS AFTER THIS
FOR THE PERIOD WHEN THERE WILL BE SOME ACCUMULATING SNOW. BY MID
MORNING SUNDAY SNOW SHOULD TAPER TO LIGHT SNOW OR FLURRIES. HPC
GUIDANCE HAS REALLY DROPPED SNOW AMOUNTS FOR OUR CWA. ALTHOUGH THE
CWA WILL BE UNDER A LONG WAVE TROUGH A SHORT WAVE RIDGE APPEARS TO
BE THE PLAYER ON MONDAY SO FOR THE MOST PART SHOULD SEE A LOT OF
PRECIPITATION OUTSIDE OF THE HIGHER ELEVATIONS. WITH THIS IN MIND
WILL NERVOUSLY ALLOW THE WARNING AND ADVISORY FOR WINTER WEATHER
TO CONTINUE.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
BOTH THE ECMWF AND GFS ARE GENERALLY IN GOOD AGREEMENT ON THE NEXT
UPPER LEVEL SHORTWAVE TO AFFECT SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE ON MONDAY NIGHT INTO TUESDAY. ALTHOUGH TEMPERATURES ON
TUESDAY WILL BE NEARLY 5F DEGREES WARMER COMPARED TO MONDAY HIGH
TEMPERATURES...THEY WILL STILL BE NEARLY 10 TO 15F DEGREES BELOW
SEASONAL NORMALS. HAVE BUMPED POPS UP ON MONDAY NIGHT AND ON
TUESDAY. CURRENT SNOW TOTALS FOR THIS QUICK MOVING SYSTEM WILL
RANGE FROM 1 TO 2 INCHES AT THE LOWER ELEVATIONS UP TO 5 INCHES
WITH UPSLOPE FLOW ENHANCING THE SNOW TOTALS FOR THE MOUNTAINS.
THERE WILL BE SOME LINGERING LIGHT SNOW IN THE MOUNTAINS FOR
WEDNESDAY. TEMPTERS WILL GRADUALLY WARM TO TO NEAR 30 THROUGH
FRIDAY. THERE IS YET ANOTHER UPPER LEVEL SYSTEM THAT WILL BRING
SNOW TO THE AREA ON THURSDAY. THE GFS IS MUCH FASTER LIFTING THE
SYSTEM ACROSS WYOMING COMPARED TO THE ECMWF. HOWEVER...THE TREND
HAS BEEN LEANING TOWARDS THE ECMWF SLOWER SOLUTION WHICH WOULD
HAVE SNOW EXPANDING ACROSS THE AREA ON THURSDAY NIGHT. THE GFS AND
ECMWF THEN DIVERGE AFTER THURSDAY AND WILL CONTINUE TO LEAN
TOWARDS THE ECMWF BRINING ACROSS ANOTHER UPPER LEVEL SHORTWAVE ON
SATURDAY WITH THE ASSOCIATED SURFACE COLD FRONT. BOTTOM
LINE...EXPECT UNSETTLED AND COLDER WEATHER FOR MONDAY THROUGH
SATURDAY.

&&

.AVIATION...IFR CONDITIONS EXPECTED TO MOVE INTO THE AREA AFTER
14/06Z ASSOCIATED WITH STRONG COLD FRONT. PIREPS TODAY HAVE
INDICATED STRONG MOUNTAIN WAVE TURBULENCE IN AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 5 PM SATURDAY TO 5 PM SUNDAY FOR
     WYZ063-WYZ064-WYZ066.
     WINTER WEATHER ADVISORY FROM 5 PM SATURDAY TO 5 PM SUNDAY FOR
     WYZ059-WYZ060-WYZ061-WYZ062-WYZ065-WYZ067-WYZ068-WYZ069-
     WYZ070.
NE...WINTER WEATHER ADVISORY FROM 5 PM SATURDAY TO 5 PM SUNDAY FOR
     NEZ001-NEZ002-NEZ003-NEZ019.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM...MG
Hazardous weather outlook, Dec 13, 6:11 AM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
611 AM MST SAT DEC 13 2008

NEZ001>003-019-WYZ059>062-065-067>070-141215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-CONVERSE-NIOBRARA-
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
611 AM MST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR PLATTE COUNTY AND MUCH OF
CARBON COUNTY UNTIL NOON TODAY WHERE SOUTHWEST WINDS OF 30 TO 40
MPH GUSTING TO 60 MPH CAN BE EXPECTED. ELSEWHERE TODAY...WINDS
WILL ONLY BE FROM 15 TO 20 MPH.

AN ARCTIC COLD FRONT WILL SWEEP SOUTH ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING. LIGHT SNOW AND MUCH COLDER TEMPERATURES
CAN BE EXPECTED BEHIND THE FRONT WITH A WINTER WEATHER ADVISORY
IN EFFECT TONIGHT. SNOW ACCUMULATIONS OF 2 TO 4 INCHES WILL OCCUR
BY SUNDAY MORNING. BRISK NORTH WINDS OF 15 TO 25 MPH WILL ALSO
CAUSE REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW. WIND
CHILL VALUES WILL BE FROM 15 TO 25 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH SUNDAY FOR
ANOTHER 1 TO 3 INCHES OF SNOW ALONG WITH SOME DRIFTING SNOW.
WIND CHILL READINGS WILL BE FROM 15 TO 25 BELOW ZERO. THE SNOW
AND NORTH WINDS WILL DECREASE SUNDAY AFTERNOON.

THERE WILL BE ANOTHER CHANCE OF SNOW MONDAY NIGHT AND TUESDAY...
AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED THOUGH TO REPORT THEIR NEW SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-064-066-141215-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-
611 AM MST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING CONTINUES UNTIL NOON TODAY FOR SOUTHWEST WINDS
OF 30 TO 45 MPH GUSTING NEAR 70 MPH. SOME LIGHT SNOW SHOWERS CAN
ALSO BE EXPECTED...MAINLY DURING THE AFTERNOON HOURS.

SNOW WILL INCREASE TONIGHT...AND A WINTER STORM WARNING IS IN
EFFECT FOR SNOW AND AREAS OF BLOWING SNOW. TEMPERATURES WILL BE
TURNING MUCH COLDER OVERNIGHT BEHIND AN ARCTIC COLD FRONT WITH
WIND CHILL READINGS FROM 5 TO 15 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING WILL CONTINUE THROUGH SUNDAY. TOTAL NEW
SNOW ACCUMULATIONS FROM 6 TO 12 INCHES CAN BE EXPECTED. THERE
WILL ALSO BE SOME BLOWING AND DRIFTING SNOW ALONG WITH BITTER COLD
WIND CHILL TEMPERATURES. THE SNOW WILL DECREASE SUNDAY EVENING.

THE WILL BE A CHANCE OF SNOW MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED THOUGH TO REPORT THEIR NEW SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ020-021-054-055-141215-
BANNER-MORRILL-KIMBALL-CHEYENNE-
611 AM MST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PART OF THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL SWEEP THROUGH THE REGION LATE SATURDAY
EVENING. MUCH COLDER TEMPERATURES...BRISK NORTH WINDS AND SOME
LIGHT SNOW WILL OCCUR BEHIND THIS FRONT. WIND CHILL TEMPERATURES
WILL DROP TO 10 TO 20 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW AND COLD TEMPERATURES WILL CONTINUE THROUGH SUNDAY.
SNOW ACCUMULATIONS WILL BE FROM 1 TO 2 INCHES. BITTER COLD WIND
CHILL TEMPERATURES FROM 15 TO 25 BELOW ZERO CAN ALSO BE EXPECTED.

THERE WILL BE ANOTHER CHANCE OF SNOW MONDAY NIGHT AND TUESDAY...
AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Dec 13, 1:34 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
134 PM MST SAT DEC 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     NON-TSTM WND GST 27 WSW WHEATLAND        41.90N 105.44W
12/13/2008  M74 MPH          ALBANY             WY   MESONET

0909 AM     NON-TSTM WND GST PUMPKIN VINE            41.05N 105.46W
12/13/2008  M60 MPH          ALBANY             WY   MESONET

&&

GRIFFITH
Special weather statement, Dec 13, 2:54 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
254 PM MST SAT DEC 13 2008

WYZ062-140000-
NORTH CARBON-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW
254 PM MST SAT DEC 13 2008

AN ISOLATED THUNDERSTORM OR TWO WILL MOVE ACROSS THE SHIRLEY BASIN
THROUGH 5 PM. A INCH OR TWO OF QUICK SNOW COULD OCCUR.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Snowy Range

When
December 13, 5:00 PM MST to December 14, 10:00 AM MST
Where
Snowy Range forecast zone
Reported by
Mesonet

Snowfall estimated from 8 to 9 inches were accompanied by strong and gusty winds.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140617.